08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Herbal & Vitamins With Klonopin
Klonopin--generic name clonazepam--is a benzodiazepine medication used to treat seizure disorders, anxiety and panic attacks, sleep disorders and muscle spasms. Klonopin has been shown to have adverse interactions with some herbal remedies, and, as always, these should be used with caution. Klonopin may also affect the body's ability to use some vitamins. As always, when using herbal remedies or vitamin supplements, make sure you discuss this with your doctor.
St. John's Wort
St. John's wort is a popular alternative treatment for anxiety and depression. However, its efficacy is still under review. According to the National Center for Complementary and Alternative Medicine, it has been shown to reduce the levels of benzodiazepines in healthy adults. It should not be used by people taking Klonopin without the supervision of a physician.
Kava is an over-the-counter herbal supplement used to treat anxiety. Kava is believed to increase the effects of benzodiazepines. According to Truestar Health, there is limited anecdotal evidence that using kava with benzodiazepines can cause lethargy and disorientation.
Kava, like benzodiazepines, causes sedative effects on the brain by working on the GABA receptors. While kava use when taking benzodiazepines is not recommended, kava may be a helpful supplement for treating withdrawal symptoms if you are tapering off Klonopin, according to Health Library.
Further study is needed to determine a connection between the two. In the meantime, Truestar Health advises that patients should not use kava with any benzodiazepine without medical supervision.
According to Truestar Health, an extract of the periwinkle plant, vinpocetine, has been shown to cause minor improvements in short-term memory of people taking benzodiazepines. Further research is being done. Patients should not take vinpocetine without medical supervision.
Vitamin B9 (Folic Acid)
According to University of Maryland Medical Center, some benzodiazepines similar to Klonopin may cause a reduction in the levels of folic acid in the blood and may impair the body's ability to use the folic acid it does have. Folic acid is particularly important in pregnancy, so make sure you have careful discussions with your obstetrician. Patients may require folic acid supplementation while taking medications in this class. Your physician can test your folic acid levels and recommend supplementation if needed.
Vitamin D is often supplemented in northern climates because the body does not create its own and sunlight is one of the best sources. However, the University of Maryland Medical Center states that anticonvulsant medications, including benzodiazepines, may cause the body to use vitamin D faster. Talk to your physician about supplementation.
Biotin (Vitamin H)
While there are no known drug interactions with biotin, some medications used for seizures can reduce the body's supply of biotin, according to the University of Maryland Medical Center. Talk with your physician about supplementation.
Other Possible Interactions
Health Library reports that other herbal supplements that have sedative effects and may increase the impact of benzodiazepines include calendula, catnip, hops, lemon balm, passionflower, valerian and sassafras.
One problem with the use of benzodiazepines is that they can cause an increased risk of suicide. Your doctor should be aware of this and should monitor you carefully. It is not known, however, if herbs and vitamins make this side effect more probable. As with any chemical that works on the brain, learn all you can about the drug, take it only as directed under a physician's care and never stop taking the medication without discussing it with a doctor. Suddenly terminating a mood-altering substance such as benzodiazepines can be dangerous and taking too much can cause death, according to University of Maryland Medical Center.
Do not use any herbal supplement, especially those with sedative effects, without first discussing it with your doctor.
- Tzido/iStock/Getty Images